Alert archive / Indiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 79, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at May 5, 2003, 4:39 AM EST for Dubois County, Indiana. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2003, 4:39 AM EST (09:39 UTC)
- Expired
- May 5, 2003, 5:15 AM EST
- In force
- 36 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
County Dubois County, IN
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 9.7 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 117 J/kg
- Mixed-layer CIN
- -162 J/kg
- Mixed-layer LCL
- 1192 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 293 m²/s²
- 0-3 km storm-relative helicity
- 530 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
935
WUUS53 KLMK 050939
SVRLMK
INC037-051015-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
439 AM EST MON MAY 5 2003
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DUBOIS COUNTY IN SOUTH CENTRAL INDIANA
* UNTIL 515 AM EST
* AT 433 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 9 MILES NORTH OF HAYSVILLE TO 9
MILES WEST OF DUFF...OR FROM 39 MILES EAST OF LAWRENCEVILLE TO 32
MILES EAST OF MOUNT CARMEL...MOVING EAST AT 45 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
THALES...MALTERSVILLE...KELLERVILLE...HUNTINGBURG AROUND 445 AM EST
ST. ANTHONY...CUZCO...CRYSTAL...CELESTINE AROUND 450 AM EST
SCHNELLVILLE...MENTOR AROUND 455 AM EST
LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING
ARE LIKELY WITH THIS LINE OF STORMS. TAKE COVER IN A STURDY BUILDING
UNTIL THIS LINE OF STORMS HAS PASSED. STAY AWAY FROM WINDOWS AND ANY
DOWNED POWER LINES.
A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE NOTICE.
LAT...LON 3821 8696 3822 8706 3850 8705 3852 8671
3825 8669 3821 8680
$$
XXVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 3:08 AM EST, 1 hour 31 minutes earlier.
Area forecast discussion, May 5, 3:08 AM EST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 408 AM EDT MON MAY 5 2003 BUSY NIGHT WITH ONGOING WX, SO WILL ISSUE THE CONDENSED AFD TODAY. OVERALL FORECAST CHANGES ARE MINIMAL...BASICALLY THE AREA REMAINS IN AN UNSETTLED PATTERN FOR MUCH OF THIS WEEK AS MOIST SOUTHWESTERLY 500MB FLOW PERSISTS. CONVECTION LIKELY ONGOING INTO THE MORNING AS WARM FRONTAL BOUNDARY PUSHES NWD. UPSTREAM SQUALL LINES IMPRESSIVE ON RADAR, SO STG TO SVR STORM POTENTIAL MAY CONTINUE INTO MORNING HOURS PER SPC DAY 1 OUTLOOK. LOOKS TO BE A BREAK IN THE ACTIVITY LATER THIS MORNING INTO EARLY AFTERNOON, BUT GRADIENT WINDS COULD BECOME AN ISSUE AFTER 15Z. 850MB WINDS ASSOCIATED WITH EWD MOVING NOCTURNAL LLJ AXIS MAY MIX DOWN, LEADING TO GUSTS FROM 30 TO 35 KTS ONCE MIXING COMMENCES, WITH THE HIGHEST GUST POTENTIAL OVER ERN PARTS OF THE FA. PER 0Z ETA, ERN EDGE OF DRY SLOT THEN MOVES TO ABOUT I-65 BY AROUND 18Z. EVEN WITH POTENTIAL MID-DAY BKN LOW CLOUDS AIRMASS REMAINS QUITE UNSTABLE, WITH 3KM CAPES NEARING 150 J/KJ (VERY HIGH) EVEN FROM GFS. OVERALL THINKING IS THAT CONVECTIVE REDEVELOPMENT SHOULD OCCUR ALONG THIS DRY SLOT EDGE AS MID-LEVEL SHORTWAVE ENERGY NOW OVER TX PANHANDLE MOVES NEAR. ADDITIONAL DEVELOPMENT MAY OCCUR FURTHER SOUTHWEST OF FA ALONG RESIDUAL OUTFLOW BOUNDARIES, MORE INTO THE SPC MODERATE RISK AREA. IF INSTABILITY IS AS EXTREME AS ETA FCSTS, INITIAL DEVELOPMENT MAY BE SUPERCELLULAR AS DEEP LAYER 6KM SHEAR REMAINS SUFFICIENT. THIS SHOULD TRANSITION TO MORE OF A LINEAR/BOW SYSTEM TOWARDS LATE AFTERNOON AND EVENING AS IT DROPS ESEWD. FAIRLY HIGH WINDS AND LARGE HAIL ARE THE PRIMARY THREATS...SPC HAS US IN 35% RISK OF SEVERE WINDS AND HATCHED AREA FOR 2 HAIL. BOTH ETA/GFS FCST SOME OTHER CONVECTIVE COMPLEX TO DEVELOP ALONG NOSE OF LATE NIGHT LLJ ACROSS MID-SOUTH, TRANSLATING EWD ACROSS FAR SRN KY BY 12Z/TUE. WILL KEEP LATE NIGHT POPS IN CHC CATEGORIES FOR NOW, HIGHEST IN SRN KY, GIVEN UNCERTAINTIES IN THE LATITUDE OF THIS SYSTEM. OTHER THING OF SOME NOTE THROUGH 60HRS IS THAT BOTH GFS/ETA FCST YET ANOTHER NOCTURNAL CONVECTIVE SYSTEM TO AFFECT THE FA. SOME QUESTIONS ABOUT THE MOISTURE TRANSPORT INTO THE FA, AS RATHER LARGE BLOB OF QPF INDICATED OVER TN. GFS LOOKS TO BE FORECASTING QPF MAX TOO FAR NORTH INTO COOL AIR AS PER USUAL. OVERALL WILL ADD CHC POPS FOR TUE NIGHT ALL AREAS OF THE FA. IF WE KEEP GETTING THESE CONVECTIVE SYSTEMS OVER US, WIDER SPREAD FLOODING AND HYDROLOGIC PROBLEMS MAY OCCUR. THATS A WRAP. .LMK...NONE. XXV
Hazardous weather outlook, May 4, 11:53 PM EST, 4 hours 46 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-051100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 1253 AM EDT MON MAY 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...OVERNIGHT. A WARM FRONT ASSOCIATED WITH STRONG LOW PRESSURE IN THE MID MISSOURI VALLEY WILL MOVE NORTH AND THROUGH THE OUTLOOK AREA OVERNIGHT. THE WARM FRONT WILL HELP PULL MOIST AND UNSTABLE AIR INTO THE REGION. A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS OVERNIGHT ACROSS THE OUTLOOK AREA. THE MAIN THREAT WILL BE LARGE HAIL. IN ADDITION...THE ATMOSPHERIC WIND PROFILE IS FAVORABLE FOR A RISK OF ISOLATED TORNADOES. THE PRIMARY THREAT OF ISOLATED TORNADOES WILL BE ALONG AND WEST OF INTERSTATE 65...ALTHOUGH THE ENTIRE OUTLOOK AREA IS UNDER A TORNADO WATCH UNTIL 600 AM EDT. THERE IS ALSO A SIGNIFICANT THREAT FOR HEAVY RAINFALL WILL TOTAL AMOUNTS OF 1 TO 2 INCHES LIKELY ACROSS THE OUTLOOK AREA BY DAYBREAK MONDAY. ADDITIONAL WEATHER INFORMATION CAN BE FOUND FROM NOAA WEATHER RADIO, WEATHER.GOV ON THE INTERNET, AND FROM YOUR LOCAL MEDIA SOURCE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY. ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED MONDAY AFTERNOON INTO EARLY TUESDAY MORNING. SOME STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS ACROSS WEST CENTRAL KENTUCKY. THE REMAINDER OF THE OUTLOOK AREA HAS A SLIGHT RISK FOR SEVERE THUNDERSTORMS. ISOLATED TORNADOES WILL BE POSSIBLE...ALTHOUGH THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. UNSETTLED WEATHER WILL CONTINUE FOR MUCH OF THE WEEK. SCATTERED THUNDERSTORMS ASSOCIATED WITH A STALLED OUT FRONTAL BOUNDARY WILL OCCUR FOR MUCH OF THE OUTLOOK AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED FOR OVERNIGHT. ACTIVATION MAY BE REQUESTED AGAIN FOR LATE MONDAY THROUGH EARLY TUESDAY. JMB
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 5:24 AM EST | Severe Thunderstorm Warning | LMK | Crawford, Harrison | 36 min |
| May 5, 5:25 AM EST | Severe Thunderstorm Warning | LMK | Washington | 35 min |
| May 5, 5:44 AM EST | Severe Thunderstorm Warning | LMK | Clark, Floyd | 31 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.